5 Physical Signs You're Eating Too Much Melatonin

5 Physical Signs You’re Eating Too Much Melatonin

  • Insider spoke with three sleep medicine experts about common physical signs of overusing melatonin supplements.
  • Nausea, mood swings, and loss of balance are all side effects of taking too much melatonin.
  • One doctor said that not much research has been done on the long-term side effects of excessive melatonin supplementation.

Melatonin may be an over-the-counter supplement, but it can cause significant side effects.

American demand for melatonin – a hormone produced by the brain that helps the body prepare for sleep – has skyrocketed since the start of the COVID-19 pandemic. With demand soaring, so do calls for poison control centers around the supplement.

The Centers for Disease Control and Prevention released a report Thursday that found calls to the Centers for Poison Control about kids who took too much melatonin rose 530% in 10 years.

Although most of the children in the report did not experience serious side effects, some who reported overusing melatonin had heart and digestive problems. Four thousand children have been hospitalized for overuse of melatonin in the past decade, and two have died, according to the CDC.

Not much research has been done on the long-term side effects of excessive melatonin supplementation, said Dr. Ritwik Agrawal, a sleep medicine specialist and assistant professor at Baylor College of Medicine. In the body, melatonin interacts with other hormones, controlling a variety of functions outside of just sleep.

“Unfortunately, there is no fixed dose of melatonin,” Rishi said. The situation is further complicated by the fact that melatonin is sold as a supplement and is sold in the United States and is not subject to strict control.

Here are five physical signs that may indicate that you are taking in too much melatonin.

feel nauseous or vomit

Nausea is a common side effect of taking too much melatonin, according to Dr. Jing Wang, MD, assistant professor at the Icahn School of Medicine at Mount Sinai.

Vomiting may also occur when taking too much of the supplement, said Dr. Muhammad Adel Rishi, a pulmonologist, sleep medicine and critical care physician with the American Academy of Sleep Medicine.

According to Wang, a typical dose of melatonin prescribed on a supplement bottle is about 1-5 milligrams.

“Excess use may occur when taking more than typical or recommended doses and/or when taking more than once a day,” Wang said.

Wang said the dosage inside melatonin supplements can differ from what is written on the bottle label. A 2017 study in the Journal of Clinical Sleep Medicine found that the amount of melatonin in 71% of supplements is down to 10%, which means that the majority of sellers mislabel the amount of the hormone in the pill. The study also found that the amount of melatonin in the pills in one jar can vary by 465%.

You find it difficult to stay awake during the day

Agrawal said that taking too much melatonin can cause dizziness and drowsiness during the day, even if you take it at night.

While there are no standard doses for melatonin, 20 to 25 milligrams is considered a “very high dose.”

Regularly taking this much melatonin can negatively alter the body’s sleep cycle.

“It can actually paradoxically worsen sleep, and sometimes melatonin just doesn’t do what it’s supposed to take as a sleep agent,” Agrawal said. “Sometimes melatonin is not enough.”

you are moody

Mood changes may indicate that you have taken in excess melatonin, Wang said. These changes can include feelings


depression

and mild anxiety and irritability, according to the Mayo Clinic.

However, very little research has been done on the effect of melatonin on mood changes.

You have poor balance

Poor balance is another side effect of overuse of melatonin, Rishi said, while the Cleveland Clinic lists decreased alertness as a side effect of taking too much melatonin.

There have been few studies on the effect of melatonin on balance. One study of 81 women with osteoporosis found that a year’s treatment of 1 to 3 milligrams of melatonin did not affect postural balance or the risk of falls.

Your head hurts you

Headaches are a common side effect of overusing melatonin, Wang said.

While melatonin can cause headaches, some early research shows that it may treat migraines, writes Dr. Marie Horvat, MD, a sleep disorder doctor at Cleveland Clinic. But researchers aren’t sure if migraines improve due to melatonin supplementation or increased sleep as a result of supplementation.

2022-06-04 13:45:49

Leave a Comment

Your email address will not be published.